Monday, 12 December 2011

Fingolimod death

Novartis have confirmed that an MS'ers died after starting fingolimod. It was an unexplained sudden death. This suggests it was probably due to off-target effects of fingolimod on the cardiovascular system. You may be aware that MS'ers taking  fingolimod typically have a drop in heart rate after the first dose and rarely can develop a block in the conduction of electrical impulses in the heart. MS'ers have to start taking fingolimod in hospital and have their heart rate and cardiac conduction monitored for at least 6 hours. Whether this death will change the current practice will depend on us having more details about this case. At the moment we have to assume this is a very rare event (less than 1 in 10,000 MS'ers starting fingolimod).


CoI: multiple

12 comments:

  1. This comment has been removed by the author.

    ReplyDelete
  2. That's tragic news. I'm sure the MS'er went on fingolimod with great hope and optimism, and this is the result.

    Sometimes many of us are just desperate to take something instead of nothing. We don't think about how side-effects and be, at times, fatal.

    Nonetheless, if it is 1 in 10,000 I'm willing to roll the dice. Shame NICE won't let me.

    ReplyDelete
  3. News on the wire is that this person had hypertension and was on anti-hypertensives (beta-blocker and a calcium antagonist). If this is the case they should not have been started on Gilenya or Gilenya should have been started more carefully; possibly in hospital.

    A warning to be careful.

    ReplyDelete
  4. Re: "News on the wire is that this person had hypertension and was on anti-hypertensives (beta-blocker and a calcium antagonist). If this is the case they should not have been started on Gilenya or Gilenya should have been started more carefully; possibly in hospital."

    Interesting, I suggest we wait for the full details to emerge. I agree that if this MS'er was on a beta-blocker and a calcium antagonist they should have been watched more carefully or not started on it all.

    ReplyDelete
  5. Prof G if you read the small print you will see that Gilenya may also cause lymphoma:

    http://www.drugs.com/sfx/gilenya-side-effects.html

    Are you aware of these cases?

    ReplyDelete
  6. It looks as if the EMA's decision to license Gilenya as a a second-line treatment was right. Aren't you concerned for the safety of patients going onto Gilenya as a first line treatment?

    ReplyDelete
  7. Re: "Gilenya may also cause lymphoma."

    I was not aware of this.

    I think there is too little data available at this stage to make this claim. I would take the position that it may do but we need further data that will come from post-marketing surveillance.

    ReplyDelete
  8. Prof G is always concerned about the safety of his patients, what ever drug they are taking

    If/When NICE approve Gilenya in UK then we will be guided about treatment options, but this question sounds like Marketeering.

    Drugs with high efficacy come with increased risks and this is a fact of biology

    ReplyDelete
  9. Re; "It looks as if the EMA's decision to license Gilenya as a a second-line treatment was right. Aren't you concerned for the safety of patients going onto Gilenya as a first line treatment?"

    Possibly, Fingolimod is a first in class drug and is therefore more likely to be associated with unexpected adverse events. However, the FREEDOMS studies are being done in patients who have early MS so the FDA simply acted on the trial inclusion and exclusion criteria and the safety profile available at the time of registration. What is important is the post-marketing surveillance that will allow Novartis to monitor for any serious unexpected adverse events.

    I am not sure why the EMA's decision differed from the FDA's; hindsight is not the way to judge these decisions.

    Overall, however, the safety profile of the 0.5mg dose of Fingolimod looks very good. Let's hope it stays that way so that we can use it first line. We also have to hope that NICE give it the green light; I assume the balls back in Novartis' court to make sure the price is right to make it cost-effective.

    ReplyDelete
  10. Novartis has confirmed that a patient who had just started treatment with its multiple sclerosis pill Gilenya has died.

    The Swiss major noted that he began treatment with Gilenya (fingolimod) on November 22 and that he had indeed been monitored without incident for six hours(!) after taking the first dose. He passed away the day after.

    Novartis said this is the first reported death occurring within 24 hours of the first dose of Gilenya in more than 28,000 patients who have received the pill to date." The company obviously added that "at this stage, the exact cause of death has not been established, and a role for Gilenya can neither be confirmed nor excluded at this time." ...hmmm...

    ReplyDelete
  11. Novartis is working with the FDA on investigating this man's unfortunate death. At the moment, there is little information that has been released regarding his medical history and the results of his autopsy.

    According to the MS Association of America's site, "[R]eaders should note that the cause of death has not yet been determined and physicians cannot confirm at this time whether or not Gilenya played any role in this individual's death".

    http://www.msassociation.org/news_center/article.asp?a=_gileyna_update_2011

    ReplyDelete
  12. More sad news I'm afraid:

    "Oral MS drug Gilenya reviewed by EU after 11 patient deaths"

    The European Medicines Agency started a review of Novartis AG’s Gilenya pill for multiple sclerosis after 11 deaths among patients who received treatment.

    The reports raise concern that the drug, the first oral medicine for the debilitating neurological disease, may harm the heart, the London-based agency said in an e-mailed statement today. Eric Althoff, a spokesman for Novartis in Basel, Switzerland, didn’t immediately return a call and e-mail requesting comment.

    Novartis said last month a patient died Nov. 23 after starting treatment with Gilenya. Ten other deaths have been reported among patients who began taking Gilenya, including six unexplained deaths, three heart attacks and one due to disruption of heart rhythm, the agency said today. It isn’t clear what role if any Gilenya had in the deaths, EMA said.

    “In my view this is highly unlikely to be related to the drug, but of course they have to check that,” Karl Heinz Koch, an analyst at Helvea SA in Zurich, said in a telephone interview today. “With all the experience we have with the drug, my comfort level is relatively high, but you can never be 100 percent sure. It certainly doesn’t help the share price.”

    From Bloomberg.com

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.